Alert archive / Kansas / Flash Flood Warnings in 2020

Flash Flood Warning 25, NWS Goodland, KS

July 29, 2020Decatur County, Norton County, Kansas

NWS Goodland, KS issued this flash flood warning at Jul 29, 2020, 4:31 PM CDT for Decatur County, Norton County, Kansas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 29, 2020, 4:31 PM CDT (21:31 UTC)
Expired
Jul 29, 2020, 7:30 PM CDT
In force
3 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

Counties Decatur County, KS, Norton County, KS

The radar

The Goodland radar (KGLD), 135 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 29, 4:42 PM CDTHEAVY RAIN 1.53 W New Almelo, KSDISPATCH RELAYED A REPORT OF 1.5 INCHES OF RAIN AT LOCATION IN THE LAST 15 MIN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.5 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2020-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 741 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2020-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
741 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1128 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

372 
WGUS53 KGLD 292131
FFWGLD
KSC039-137-300030-
/O.NEW.KGLD.FF.W.0025.200729T2131Z-200730T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
431 PM CDT Wed Jul 29 2020

The National Weather Service in Goodland has issued a

* Flash Flood Warning for...
  Southwestern Norton County in northwestern Kansas...
  Southeastern Decatur County in northwestern Kansas...

* Until 730 PM CDT.

* At 431 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is ongoing or expected to begin
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Jennings and New Almelo. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3957 10009 3957 10028 3971 10030 3970 10008

FLASH FLOOD...RADAR INDICATED

$$

JRM
2 follow-up statements
153 
WGUS73 KGLD 292153
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
453 PM CDT Wed Jul 29 2020

KSC039-137-300030-
/O.CON.KGLD.FF.W.0025.000000T0000Z-200730T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Norton KS-Decatur KS-
453 PM CDT Wed Jul 29 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR
SOUTHWESTERN NORTON AND SOUTHEASTERN DECATUR COUNTIES...

At 453 PM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up to two inches of rain have already
fallen. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar indicated.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Jennings and New Almelo. 

Spotters have reported 1.5 inches of rain in 15 minutes with this 
area of thunderstorms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3957 10009 3957 10028 3971 10030 3970 10008

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR

$$

JRM
451 
WGUS73 KGLD 300022
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
722 PM CDT Wed Jul 29 2020

KSC039-137-300031-
/O.EXP.KGLD.FF.W.0025.000000T0000Z-200730T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Norton KS-Decatur KS-
722 PM CDT Wed Jul 29 2020

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN NORTON AND SOUTHEASTERN
DECATUR COUNTIES WILL EXPIRE AT 730 PM CDT...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed any remaining road closures and be 
on the look out for any washed out country roads.

LAT...LON 3957 10009 3957 10028 3971 10030 3970 10008

$$

JRM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 3:36 PM CDT, 55 minutes earlier.

Area forecast discussion, Jul 29, 3:36 PM CDT, 55 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
236 PM MDT Wed Jul 29 2020

.SHORT TERM...(This evening through Friday night)
Issued at 209 PM MDT Wed Jul 29 2020

The short term focus is on the possibility of severe thunderstorms
developing across a good portion of the forecast area this afternoon
and evening.

A short wave trough aloft moves out of the Wyoming Rockies and over
the central High Plains region tonight. Isolated thunderstorms are
expected to develop over eastern Colorado this afternoon ahead of
this short wave along with isolated storms developing elsewhere
across the forecast area due to localized instability and
convergence areas associated with a surface trough near the
eastern Colorado border and other boundaries in place near the
Kansas and Nebraska border. Storms will become more widespread in
coverage as they move eastward across the region. The main threats
associated with any storms that become severe are damaging wind
and large hail with a transition to more of a wind threat as
storms transition to a more linear clusters moving to the
southeast this evening.

Thursday and Friday will see a larger amplitude short wave ridge
developing over the Rockies extending northward towards southern
Canada. This will swing the upper flow to a more north
northwesterly direction with the short wave moving off the Rockies
being slow to move out of the area on Thursday. The amplified flow
alfot helps push a back door cold front into the region on
Thursday with daytime highs decreasing from the 80s and lower 90s
on Wednesday to the upper 70s and lower 80s on Thursday. Showers
lingering overnight tonight may redevelop during the day on
Thursday before diminishing Thursday late afternoon and evening.

Dry conditions are expected on Friday with the ridge amplifying
aloft and daytime highs back up in the lower 80s across the
forecast area.

.LONG TERM...(Saturday through Wednesday)
Issued at 126 PM MDT Wed Jul 29 2020

For the beginning of the weekend the shortwave trough continues
its eastward movement towards the Great Lakes region, as stable
air associated with the surface ridge is firmly above the region
resulting in highs in the 80's and comfortable lows in the 50's
along with dry weather for the weekend. An upper level high
remains in place over the Desert Southwest and greatly amplifies
into the Northern Plains and Manitoba region. With the ridge so
greatly amplified it seems very unlikely that any disturbance
would be able to reach our area for precipitation, I don't want to
rule out any precipitation as there is 55-60% RH available in the
1000-500mb levels of the atmosphere, so if a disturbance is able
to reach the area there is sufficient moisture for a rogue
thunderstorm, however confidence is low. For Sunday the GFS has a
weak cold front come into the area from the NE associated with a
surface high during the afternoon that would drop the high
temperatures into the low 80's for the eastern portions of the CWA
while temperatures would be higher in the western portions of the
area. Light rainfall may be possible with the passage of the
front as the front taps into the available moisture, especially
across the eastern portions of the forecast area.

For the beginning of the work week, disagreements between the
models brings uncertainty to the overall upper level pattern. GFS
is showing a deamplification of the upper level ridge which would
be able to allow more shortwave troughs to be able to get into the
region and allow precipitation to return to the Tri-State area.
Where as the GEFS keeps the ridge greatly amplified which would
allow the hot and dry weather to continue.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1158 AM MDT Wed Jul 29 2020

VFR conditions are expected to persist at MCK and GLD through the
18Z TAF period. Thunderstorms will develop and become a prevailing
conditions after 21Z at GLD and 22Z at MCK. Those storms will
continue through 00Z and 03Z respectively with additional showers
to continue into the evening. There could be intermittent showers
remaining through the night and into Thursday morning, but
confidence in those remaining showers is fairly low, so have left
them out of the latter portions of the TAFs.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...LOCKHART
LONG TERM...TT
AVIATION...LOCKHART
Hazardous weather outlook, Jul 29, 11:15 AM CDT, 5 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1015 AM MDT Wed Jul 29 2020

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-301645-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1015 AM MDT Wed Jul 29 2020 /1115 AM CDT Wed Jul 29 2020/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Isolated to scattered thunderstorms will develop along the eastern
Colorado border area early this afternoon with storms becoming more
numerous through the late afternoon and evening as storms move
eastward. Isolated to scattered severe thunderstorms are possible
this afternoon and evening from extreme southwest Nebraska and across
northwest Kansas. Damaging winds and locally heavy rainfall are the
main threats along with hail larger than a quarter. A tornado or two
cannot be ruled out.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Jul 29, 2:31 PM CDT, 2 hours before
Special Weather Statement
National Weather Service Goodland KS
131 PM MDT Wed Jul 29 2020

COZ092-292015-
Cheyenne County CO-
131 PM MDT Wed Jul 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 215 PM MDT...

At 130 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Kit Carson, or 32 miles west of Cheyenne Wells, moving
southeast at 20 mph.

Pea size hail and wind gusts up to 55 mph are possible with this
storm.

Locations impacted include...
Kit Carson and Wild Horse.

LAT...LON 3890 10296 3875 10256 3861 10256 3862 10305
      3876 10310
TIME...MOT...LOC 1930Z 310DEG 17KT 3879 10296

Vincent
Special weather statement, Jul 29, 3:26 PM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Goodland KS
326 PM CDT Wed Jul 29 2020

KSZ002-003-292045-
Rawlins KS-Decatur KS-
326 PM CDT Wed Jul 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RAWLINS AND
SOUTHWESTERN DECATUR COUNTIES UNTIL 345 PM CDT...

At 326 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Ludell, or 12 miles southeast of Atwood, moving
east at 10 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern
Rawlins and southwestern Decatur Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern Kansas.

LAT...LON 3958 10092 3975 10098 3985 10071 3958 10070
TIME...MOT...LOC 2026Z 254DEG 9KT 3969 10086

JRM
Special weather statement, Jul 29, 3:37 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Goodland KS
337 PM CDT Wed Jul 29 2020

KSZ028-292100-
Logan KS-
337 PM CDT Wed Jul 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LOGAN COUNTY UNTIL 400 PM
CDT...

At 337 PM CDT, Doppler radar was tracking a strong thunderstorm near
Russell Springs, or 20 miles northwest of Scott State Lake, moving
east at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Russell Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Kansas.

LAT...LON 3877 10128 3894 10131 3902 10102 3876 10097
TIME...MOT...LOC 2037Z 261DEG 12KT 3887 10121

JRM
Special weather statement, Jul 29, 3:52 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Goodland KS
352 PM CDT Wed Jul 29 2020

KSZ003-004-292115-
Norton KS-Decatur KS-
352 PM CDT Wed Jul 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NORTON AND
SOUTHEASTERN DECATUR COUNTIES UNTIL 415 PM CDT...

At 352 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southeast of Jennings, or 21 miles southeast of Oberlin, moving
east at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lenora, Jennings, Clayton and New Almelo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern Kansas.

LAT...LON 3957 10030 3972 10030 3977 9994 3957 9994
TIME...MOT...LOC 2052Z 269DEG 19KT 3963 10021

JRM
Local storm report, Jul 29, 4:30 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
330 PM MDT WED JUL 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             14 SSE RUSSELL SPRINGS  38.72N 101.10W
07/29/2020  E1.00 INCH       LOGAN              KS   PUBLIC

            PEA TO QUARTER SIZE HAIL REPORTED.

&&

MRC

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 3:26 PM CDTSpecial Weather StatementGLDRawlins19 min
Jul 29, 3:37 PM CDTSpecial Weather StatementGLDLogan23 min
Jul 29, 3:50 PM CDTSevere Thunderstorm WarningGLDLogan55 min
Jul 29, 3:52 PM CDTSpecial Weather StatementGLDNorton23 min
Jul 29, 4:46 PM CDTSpecial Weather StatementGLDWallace44 min
Jul 29, 4:56 PM CDTSpecial Weather StatementGLDGreeley34 min
Jul 29, 5:04 PM CDTSpecial Weather StatementGLDWichita26 min
Jul 29, 5:14 PM CDTSpecial Weather StatementGLDGraham16 min
Jul 29, 5:22 PM CDTSevere Thunderstorm WarningGLDWichita53 min
Jul 29, 5:38 PM CDTSevere Thunderstorm WarningGLDGraham, Sheridan29 min
Jul 29, 5:43 PM CDTSpecial Weather StatementGLDNorton17 min
Jul 29, 5:51 PM CDTSevere Thunderstorm WarningGLDNorton18 min
Jul 29, 6:08 PM CDTSpecial Weather StatementGLDGraham22 min

Nearby

Flash Flood Warnings in Kansas, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.